Alert archive / Oregon / Flash Flood Warnings in 2004

Flash Flood Warning 13, NWS Boise, ID

July 19, 2004Baker County, Oregon

NWS Boise, ID issued this flash flood warning at Jul 19, 2004, 5:38 PM PDT for Baker County, Oregon. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 5:38 PM PDT (00:38 UTC)
Expired
Jul 19, 2004, 7:45 PM PDT
In force
2 hr
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Baker County, OR

The radar

The Pendleton radar (KPDT), 127 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3221 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOI 200039
FFWBOI
ORC001-200245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
538 PM PDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BAKER COUNTY IN NORTHEAST OREGON
  THIS INCLUDES THE CITY OF BAKER

* UNTIL 745 PM PDT

* AT 531 PM PDT...FLASH FLOODING WAS REPORTED FROM                   
  THUNDERSTORMS IN AND AROUND BAKER CITY

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAINES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4466 11819 4460 11782 4488 11754 4491 11797

$$

JPB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:25 PM PDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 19, 2:25 PM PDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
325 PM MDT MON JUL 19 2004

.SHORT TERM...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 900 PM FOR
ALL ZONES EXCEPT HARNEY COUNTY.  MORNING SOUNDING AT BOISE SHOWED
1.09 INCHES OF PRECIPITABLE WATER WHICH IS DOWN A BIT FROM 1.46
INCHES LAST NIGHT. THE MORNING SOUNDING TAKEN UPSTREAM AT RENO ALSO
SHOWS A DECREASE IN PW DOWN TO 0.86 INCHES.  ALTHOUGH THESE VALUES
REPRESENT A SLIGHT DECREASE IN OVERALL MOISTURE CONTENT FROM
YESTERDAY...THERE IS STILL ADEQUATE MOISTURE AVAILABLE TO FUEL
SCATTERED AFTERNOON THUNDERSTORMS...SOME CAPABLE OF PRODUCING
LOCALIZED HEAVY RAIN.  THE TROUGH OFF THE WASHINGTON AND OREGON
COAST HAS MOVED A LITTLE FURTHER EAST TODAY AND INCREASED WIND SHEAR
OVER THE WESTERN HALF OF THE FORECAST AREA WHICH IS ADDING EXTRA
SUPPORT TO THE STORMS OVER BAKER COUNTY LATE THIS AFTERNOON.  THIS
SAME TROUGH WILL TURN THE MID AND UPPER LEVEL FLOW TO A MORE
WESTERLY DIRECTION OVER THE NEXT COUPLE OF DAYS.  THIS WILL PUSH THE
VERY MOIST AIR FURTHER EAST AND SHUT DOWN THE CONNECTION TO THE
MONSOON.  THERE WILL STILL BE ENOUGH MOISTURE AND INSTABILITY FOR A
CHANCE OF THUNDERSTORMS IN THE IDAHO MOUNTAIN ZONES LATE TOMORROW
AFTERNOON BUT THE FORECAST AREA WILL BE DRY ON WEDNESDAY.
TEMPERATURES WILL BE NEAR NORMAL FOR THE NEXT COUPLE OF DAYS
BEFORE A WARMING TREND BEGINS ON THURSDAY AS AN UPPER LEVEL RIDGE
BEGINS TO REBUILD OVER WESTERN U.S.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO BE
IN GOOD AGREEMENT WITH ONLY MINOR DIFFERENCES IN POSITION AND
STRENGTH OF THE SYSTEMS.  RIDGE OF HIGH PRESSURE WILL BE THE MAIN
PATTERN OVER THE WESTERN SECTION OF THE COUNTRY FOR MAINLY WARM AND
DRY CONDITIONS OVER THE FORECAST AREA.  TEMPERATURES ARE EXPECTED TO
BE IN THE MID TO UPPER 90S ACROSS MUCH OF THE AREA THROUGH THE
EXTENDED PERIOD.  GFS CONTINUES TO TRY AND BRING A WEAK SHORT WAVE
UNDER THE RIDGE SATURDAY/SUNDAY WITH SOME MOISTURE ALONG WESTERN
SECTION OF THE FORECAST AREA.  DO NOT HAVE A LOT OF CONFIDENCE IN
THIS PATTERN AS IT IS VERY HARD TO BREAK THROUGH THE RIDGE THIS TIME
OF YEAR.  WILL KEEP A VERY SMALL MENTION OF POPS ALONG THE WESTERN
SECTION OF THE FORECAST AREA AND KEEP THE REST OF THE AREA AT OR
NEAR ZERO.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH ALL ZONES TIL 04 Z (900 PM MDT).
OR...FLASH FLOOD WATCH ZONES 62-64 TIL 04Z. (900 PM MDT/800 PM PDT).

&&

DISCUSSION...JB
SHORT TERM...TE
LONG TERM....GS
Hazardous weather outlook, Jul 19, 5:00 AM PDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
600 AM MDT MON JUL 19 2004

IDZ011>016-028>030-ORZ061>064-201200-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY-
LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY-
600 AM MDT (500 AM PDT) MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:33 PM PDTSevere Thunderstorm WarningBOIBaker57 min
Jul 19, 5:43 PM PDTSevere Thunderstorm WarningBOIBaker47 min

Nearby

Flash Flood Warnings in Oregon, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.